Arkansas, 2021

Damaging Wind in Arkansas, October 15, 2021

October 15, 2021 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into the Mid-South during the afternoon of October 15, 2021. The front interacted with a moist and unstable airmass resulting in a few strong to severe storms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the afternoon of October 15, 2021. The front interacted with a moist and unstable airmass resulting in a few strong to severe storms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 15, 2:19 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 15, 2:19 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
319 PM CDT Fri Oct 15 2021

.DISCUSSION...

Thunderstorms continue to develop along and ahead of a cold front
that currently stretches along the Ohio River southwestward
through Arkansas. A warm and unstable air mass is occurring ahead
of the front. The combination of daytime heating and dewpoints in
the upper 60s to lower 70s has led to 0-3 KM CAPE values of
greater than 150 J/KG and ML CAPE values around 1500 J/KG across
portions of Eastern Arkansas, West Tennessee, and North
Mississippi. The airmass will help aide severe thunderstorm
potential. However, low-level wind shear remains weak which will
limit the tornado threat. Although, can't totally rule a brief
tornado out especially in any bowing segments. Damaging winds will
be the main threat along with locally heavy rainfall. The current
Severe Thunderstorm Watch expires at 8 PM. The watch may need to
be extended southeastward spatially and with time as the
thunderstorms move east. The front will should move through the
entire Mid-South by the late evening hours.

Behind the front, much cooler air will filter into the region
and will bring temperatures that finally feel like autumn. This
weekend will be gorgeous across the area as surface high pressure
builds into the Mid-South. Highs will be in the upper 60s to lower
70s while the lows will drop down into the upper 30s to mid 40s.
Would not be surprised to see some frost in low-lying locations
Saturday Night and Sunday Night.

The surface high will begin to shift east Monday Night allowing
for temperatures to climb back into the mid and upper 70s for
highs.

Another cold front will sink into the region late Wednesday Night
into Thursday. Expect some showers and thunderstorms to occur ahead
of the front. High pressure will rebuild into the area behind the
front.

KRM

&&

.AVIATION...

Conds are gradually lifting toward VFR in advance of a cold front
approaching the region this afternoon. Scattered SHRAs are also
developing ahead of the front and expect this to continue this
afternoon. A line of SHRAs/TSRAs will organize along the front
and push across the Mid-South later this afternoon into this
evening. There will be ocnl IFR/MVFR conds in TSRAs with gusty
winds. Expect a few hours of widespread MVFR cigs behind the
front before skies clear out. Gusty NW winds will eventually
diminish after midnight before increasing again Saturday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 15, 3:15 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Fri Oct 15 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CDT Fri Oct 15 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible today across much of the
Mid-South. The most likely time frame for strong to severe storms
will be during the late afternoon and early evening hours. The
most likely threat will be damaging winds although conditions are
also favorable for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 15, 2:23 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 PM CDT Fri Oct 15 2021

TNZ002-003-020-152100-
Weakley TN-Obion TN-Gibson TN-
323 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of Weakley, northern
Gibson and southeastern Obion Counties through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rutherford, or 12 miles north of Trenton, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Martin, Dresden, Dyer, Greenfield, Gleason, Kenton, Rutherford,
Sharon, Matheny Grove, Sandhill, Ore Springs, Sidonia, Hyndsver, Good
Luck, Kimery, Ralston, Brundige, Currie, Pisgah and Tilghman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Tennessee.

&&

LAT...LON 3630 8852 3620 8853 3602 8905 3618 8915
      3646 8863
TIME...MOT...LOC 2022Z 241DEG 40KT 3614 8902

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

SWB
Special weather statement, Oct 15, 2:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
354 PM CDT Fri Oct 15 2021

ARZ026-027-152130-
Poinsett AR-Craighead AR-
354 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of south central
Craighead and central Poinsett Counties through 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weiner, or 7 miles northwest of Harrisburg, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Bay, Weiner, Waldenburg,
Greenfield, Payneway, Hergett, Apt, Tulot, Valley View, Weona
Junction, Weona, Hatchie Coon, Gum Point, Maple Grove, Promised Land
and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas.

&&

LAT...LON 3546 9091 3568 9098 3587 9056 3550 9041
TIME...MOT...LOC 2054Z 252DEG 27KT 3560 9084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SWB
Special weather statement, Oct 15, 3:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Fri Oct 15 2021

ARZ026>028-036-152200-
Poinsett AR-Craighead AR-Mississippi AR-Crittenden AR-
425 PM CDT Fri Oct 15 2021

...Strong thunderstorms will impact portions of southeastern
Craighead, eastern Poinsett, northwestern Mississippi and north
central Crittenden Counties through 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caraway to 8 miles west of Marked Tree.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Osceola, Trumann, Marked Tree, Lepanto, Caraway, Luxora, Wilson,
Tyronza, Keiser, Joiner, Dyess, Dell, Burdette, Gilmore, Bassett,
Marie, Little River, Etowah, Birdsong and Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas...and western Tennessee.

&&

LAT...LON 3587 9033 3586 8978 3574 8988 3576 8991
      3573 8996 3567 8994 3548 9009 3548 9011
      3544 9013 3542 9017 3538 9018 3552 9061
TIME...MOT...LOC 2125Z 278DEG 29KT 3580 9031 3552 9056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Oct 15, 3:33 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
433 PM CDT Fri Oct 15 2021

TNZ004-022-152200-
Benton TN-Henry TN-
433 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northern Benton and
southeastern Henry Counties through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris, Springville, Big Sandy, Mansfield, Haigler Ridge, Sunnyside,
Van Dyke, Manleyville, Spring Creek and Old Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Tennessee.

&&

LAT...LON 3611 8821 3615 8821 3615 8830 3627 8835
      3639 8801 3637 8800 3635 8798 3627 8794
      3622 8795 3621 8794 3619 8793 3618 8792
TIME...MOT...LOC 2133Z 251DEG 36KT 3622 8823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
October 15, 3:50 PM CST to 3:55 PM CST
Where
Mississippi County, Keiser
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.670, -90.100

Tree down in Keiser.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988695.